Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 22, 2010, 2:04 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2010, 2:04 PM MDT (20:04 UTC)
- Expired
- Jul 22, 2010, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:50 PM MDT | FLASH FLOOD | 13 Se Capitol Reef Np, UT | FLASH FLOOD REPORTED ALONG SHEETS GULCH. NOTAM ROAD WAS CLOSED DUE TO FLASH FLOOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
945 WGUS55 KSLC 222004 FFWSLC UTC017-222300- /O.NEW.KSLC.FF.W.0005.100722T2004Z-100722T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 204 PM MDT THU JUL 22 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL GARFIELD COUNTY IN UTAH... * UNTIL 500 PM MDT * AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER CAPITOL REEF NATIONAL PARK NEAR OAK CREEK. NARROW DRAINAGES NEAR OAK CREEK...SPECIFICALLY THE SHEETS DRAW NARROWS...ARE EXPECTED TO EXPERIENCE FLASH FLOODING. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3810 11118 3814 11103 3805 11102 3802 11113 $$ NH
2 follow-up statements
287 WGUS75 KSLC 222154 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 354 PM MDT THU JUL 22 2010 UTC017-222300- /O.CON.KSLC.FF.W.0005.000000T0000Z-100722T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT- 354 PM MDT THU JUL 22 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR NORTH CENTRAL GARFIELD COUNTY... AT 250 PM MDT...CAPITOL REEF PARK RANGERS REPORTED FLASH FLOODING IN SHEETS GULCH...AFFECTING PORTIONS OF THE NOTOM ROAD. THUNDERSTORMS IN THE AREA MAY RESULT IN ADDITIONAL FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3810 11118 3814 11103 3805 11102 3802 11113 $$ NH
691 WGUS75 KSLC 222259 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 459 PM MDT THU JUL 22 2010 UTC017-222304- /O.EXP.KSLC.FF.W.0005.000000T0000Z-100722T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT- 459 PM MDT THU JUL 22 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MDT FOR NORTH CENTRAL GARFIELD COUNTY... RAINFALL HAS DECREASED OVER THE SHEETS GULCH AREA...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. FLASH FLOODING WAS REPORTED EARLIER ALONG SHEETS GULCH AND PORTIONS OF THE NOTOM ROAD. THE FLOOD WATERS WILL GRADUALLY DECREASE THROUGH THE EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3810 11118 3814 11103 3805 11102 3802 11113 $$ LC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:16 AM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 22, 10:16 AM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1016 AM MDT THU JUL 22 2010 .SYNOPSIS...A WESTERLY FLOW IN ASSOCIATION WITH A WEAK UPPER TROUGH PASSING BY TO THE NORTH OF THE REGION WILL USHER IN DRIER AND SOMEWHAT COOLER AIR FOR NORTHERN UTAH AND SOUTHWEST WYOMING FOR THE NEXT COUPLE OF DAYS. A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS SOUTHERN UTAH INTO NEXT WEEK. && .DISCUSSION...UPPER LEVEL SHORT WAVE THAT PASSED NORTH OF THE STATE OVERNIGHT CONTINUES TO RACE DOWNSTREAM THIS MORNING. ASSOCIATED DRY COLD FRONT HAS STALLED OVER CENTRAL UTAH PER MSAS SURFACE PRESSURE ANALYSIS...WITH WEAK NORTHWESTERLY GRADIENT DRAPED UPSTREAM OF THE BOUNDARY. WEAK SOUTH TO SOUTHWESTERLY FLOW REMAINS IN PLACE ACROSS THE SOUTH. WEATHER CONCERNS FOR TODAY WILL FOCUS ON AREAS SOUTH OF AFOREMENTIONED BOUNDARY WITHIN ZONE OF DEEPEST MOISTURE...NAMELY THE SOUTHEAST WHERE DEEP MOISTURE WILL CONTINUE TO ADVECT NORTH OUT OF ARIZONA. LIMITED STEERING FLOW ACROSS THE SOUTH WILL PROMOTE POTENTIAL FOR HEAVY RAIN AS CONVECTION ENSUES THIS AFTERNOON. GOES BLENDED PWAT IMAGERY CONTINUES TO INDICATE VALUES IN EXCESS OF 1 INCH ACROSS SOUTHEASTERN UTAH...WITH VALUES RAPIDLY DECREASING BY HALF NORTH OF THE BOUNDARY. ALTHOUGH 12Z KSLC RAOB INDICATED CLOSER TO THREE QUARTERS OF AN INCH EARLIER THIS MORNING...RECENT TRENDS OF INCREASED AND DRIER WESTERLY FLOW COUPLED WITH STABLE MID LAYERS EXPECTED TO YIELD MOSTLY FLAT CU WITH DRY CONDITIONS PREVAILING ACROSS THE NORTH. A FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE SOUTHEAST. STILL LOOKING AT SIGNIFICANT INHIBITION ACROSS WATCH AREA...BUT ANTICIPATE INSTABILITY WILL INCREASE RAPIDLY LATE THIS MORNING AND THROUGH THIS AFTERNOON AS SOLAR INSULATION INCREASES. SCATTERED TO NUMEROUS SLOW MOVING THUNDERSTORMS EXPECTED TO DEVELOP OVER THE WATCH AREA THIS AFTERNOON. AREA OF GREATEST CONCERN EXISTS SOUTH OF INTERSTATE 70 AND EAST OF STATE ROUTE 12. HAVE INCREASED POPS AND QPF FOR THAT AREA...AND DECREASED POP TRENDS SLIGHTLY OVER THE SOUTHWEST. MINOR TWEAKS TO SKY GRIDS AS WELL IN LATEST UPDATE...BUT OVERALL FORECAST PICTURE REMAINS STATUS QUO. NO OTHER UPDATES PLANNED AT THIS TIME. PREVIOUS DISCUSSION FOLLOWS... MOIST AIRMASS WILL REMAIN OVER SOUTHEAST SECTIONS THROUGH THE WEEKEND...PROMOTING A CONTINUED CHANCE FOR THUNDERSTORMS. MAINLY DRY CONDITIONS WILL PREVAIL ACROSS THE NORTH...THOUGH COULD SEE ENOUGH MOISTURE FOR THUNDERSTORM ACTIVITY IN THE UINTA MOUNTAINS ON SATURDAY AND SUNDAY. GFS AND ECMWF IN GOOD AGREEMENT WITH SHIFTING RIDGE OF HIGH PRESSURE EASTWARD AND DEVELOPING AT LEAST A WEAK SOUTHERLY FLOW EARLY NEXT WEEK. THIS SHOULD ALLOW RETURN OF MOISTURE TO NORTHERN SECTIONS OF FORECAST AREA AND THUS...AT LEAST A SMALL CHANCE FOR THUNDERSTORM ACTIVITY. && .AVIATION...OPERATIONAL WEATHER CONCERNS EXPECTED TO REMAIN MINIMAL AT KSLC THROUGH TODAY. LIGHT AND VARIABLE WINDS ARE ANTICIPATED TO SLOWLY INCREASE OUT OF THE NORTHWEST OVER THE NEXT 1 TO 2 HOURS...PREVAILING THROUGH THIS EVENING BEFORE TYPICAL SOUTHEASTERLY DRAINAGE ENSUES. VFR CONDITIONS THROUGHOUT THE TAF PERIOD. && .FIRE WEATHER...NO REAL FIRE WEATHER CONCERNS TODAY AS THE NORTH HAS DRIED OUT AND THE WINDS WILL BE RELATIVELY CALM. OVER THE SOUTH CENTRAL AND SOUTHEAST ABUNDANT MOISTURE WILL REMAIN IN PLACE THROUGH THE NEXT FEW DAYS WITH SCATTERED WETTING RAINS LIKELY. THE NEXT REAL THREAT FOR CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR SATURDAY OR SUNDAY AS MOISTURE BEGINS TO SEEP NORTHWARD WITH DRY THUNDERSTORMS POSSIBLY ERUPTING ALONG THE LEADING EDGE OF THIS MOISTURE. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ020-021. WY...NONE. && PUBLIC...MERRILL/KRUSE/BARJENBRUCH FIRE WEATHER... AVIATION... FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 22, 4:46 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 446 AM MDT THU JUL 22 2010 UTZ001>011-014>016-WYZ021-231100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH- SOUTHWEST UTAH-SOUTHWEST WYOMING- 446 AM MDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH SUNDAY...WITH BETTER CHANCES FOR THUNDERSTORM ACTIVITY FROM MONDAY ONWARD...AS MOISTURE SPREADS NORTHWARD THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ012-013-019>021-517-518-231100- CASTLE COUNTRY-SAN RAFAEL SWELL- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS- 446 AM MDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... SOUTHERN UTAH AND SOUTHWEST UTAH. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. WITH A VERY MOIST AIRMASS IN PLACE...THE STORMS MAY PRODUCE HEAVY RAINFALL AND FLASH FLOODING IN SLOT CANYONS...DRY WASHES...AND SMALL STREAMS. REFERENCE FLASH FLOOD WATCH STATEMENTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Jul 22, 10:27 AM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1027 AM MDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD BULLFROG 37.50N 110.72W
07/21/2010 KANE UT PARK/FOREST SRVC
FLASH FLOOD ON BULLFROG CREEK MADE DIRT ROADS IN THE AREA
IMPASSABLE.
&&
NHSpecial weather statement, Jul 22, 1:36 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
136 PM MDT THU JUL 22 2010
UTZ011-222000-
WESTERN UINTA BASIN UT-
136 PM MDT THU JUL 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUCHESNE COUNTY
UNTIL 200 PM MDT...
AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF MYTON...OR 16 MILES SOUTHWEST
OF RANDLETT...MOVING NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN DUCHESNE COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 3992 11006 3993 11007 4009 11016 4017 10997
4002 10995 3995 10996
TIME...MOT...LOC 1936Z 247DEG 13KT 4004 11000
MERRILLThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:11 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 19 min |
| Jul 22, 4:01 AM MDT | Flash Flood Watch | SLC | 16 hr | |
| Jul 22, 1:36 PM MDT | Special Weather Statement | SLC | Duchesne | 24 min |
| Jul 22, 4:07 PM MDT | Special Weather Statement | SLC | Wayne | 38 min |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.